Montana, 2020High Wind in Montana, November 15, 2020
November 15, 2020 · NWS BYZ · 3 events in 2 counties and zones
A tight west-east surface pressure gradient across the western portions of the Billings Forecast Area resulted in some high wind gusts.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight west-east surface pressure gradient across the western portions of the Billings Forecast Area resulted in some high wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 15, 8:15 AM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Nov 15, 8:15 AM MST, 3 hours 45 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
815 AM MST Sun Nov 15 2020
.UPDATE...
Added some flurries to the central zones for this morning based on
unstable NW flow and warm air advection. Rest of forecast looks
good. BT
&&
.DISCUSSION...
Today through Monday Night...
Quieter weather expected for the next couple of days. A fast
westerly flow aloft, along with plenty of mid and high level
clouds, will move over the forecast area today. It will be breezy
across the area but not as windy as Saturday as 850mb and 700mb
winds are not as strong nor linked.
Lee-side troughing will continue today resulting in a tight
pressure gradient along the Upper Yellowstone Valley but the
orientation is not as favorable as the past couple of days. In any
case, we are still expecting winds to possibly gust 45-55mph for
the Livingston and Beartooth/Absaroka Foothills into this evening.
The gradient will become more favorable for the Big Timber to
Harlowton areas late today into tonight so gusty winds can be
expected for these areas as well. Overall, conditions are not as
favorable as the past couple days for the really strong winds so
no wind highlights will be issued at this time. Mountain snow
showers will continue for the Beartooth/Absarokas with a few
inches likely today into this evening.
High pressure ridging begins to build Monday resulting in much
lighter winds for the foothills and plains along with the
possibility of more sunshine. Temperatures today will be in the
40s with readings a bit milder for Monday with middle 40s to lower
50s likely. Hooley
Tuesday through Saturday...
Overall weather pattern looks very quiet thru next week.
Strong ridging aloft and surge of warm air from the great basin
will bring a mild day on Tuesday with 60+ degree highs likely.
Much above normal temps will continue into Wednesday as heights
begin to fall ahead of Pacific trof. Look for temps to cool to
near normal for the end of the week as we transition to a westerly
then NW flow, as a series of shortwaves move through the northern
Rockies and high plains. Should see highs in the upper 30s to mid
40s by next weekend.
Aforementioned waves will bring potential for some light rain/snow
showers at lower elevations for the latter half of the week, but
the overall pattern is looking very non-dynamic as flow aloft
splits. Mountains should pick up occasional light snowfall in this
pattern. If there is a risk of any minor snow accumulation at
lower elevations it appears to be Saturday with perhaps a stronger
wave from the NW...but the majority of ensembles are dry.
JKL
&&
.AVIATION...
Gusty SW-W winds will continue to affect the western foothills
(including KLVM) with gusts of 35-45 kts today into the evening,
with a gradual decrease expected late tonight. Mountains (mostly
the Beartooth/Absarokas) will be obscured in snow this morning,
then occasionally obscured in scattered snow showers this
afternoon and tonight. VFR will prevail across lower elevations
over the next 24 hours. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 046 030/048 030/060 040/060 034/051 027/044 023/041
0/B 00/B 00/B 01/B 11/B 21/B 11/B
LVM 046 029/047 034/061 040/055 033/046 024/041 018/039
1/N 01/N 00/N 02/W 23/W 22/W 11/B
HDN 050 028/051 027/062 035/062 032/054 026/047 021/043
1/M 00/B 00/B 00/E 11/B 21/B 11/B
MLS 042 030/044 026/055 033/060 032/051 025/043 022/041
0/B 00/B 00/B 00/E 11/B 11/B 11/B
4BQ 046 031/048 028/063 037/062 033/052 028/045 024/042
0/B 00/U 00/B 00/E 00/B 11/B 11/B
BHK 040 027/043 023/053 032/059 030/049 025/042 021/040
0/U 00/U 00/B 00/B 00/B 11/B 11/B
SHR 048 025/049 026/065 035/064 030/051 024/044 020/041
1/M 00/B 00/B 00/E 11/B 12/W 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Nov 14, 5:58 PM MST, 18 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
558 PM MST Sat Nov 14 2020
MTZ029>034-036-037-042-057-058-138-139-169>171-173-235-WYZ198-199-
150200-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Golden Valley-
Northern Big Horn-Southern Rosebud-Southern Big Horn-
Southeastern Carbon-Bighorn Canyon-Northern Carbon-
Pryor/Northern Bighorn Mountains-Northeastern Yellowstone-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
558 PM MST Sat Nov 14 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
No hazardous weather is expected at this time.
High Wind, Southern Wheatland
- When
- November 15, 12:00 PM MST to 12:45 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Northern Sweet Grass
- When
- November 15, 1:40 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Northern Sweet Grass
- When
- November 15, 4:40 PM MST to 6:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, November 15, 20202 deaths · $520,000 · 51 kt wind · 23 events
- High Wind and Strong Wind in Ohio, November 15, 20201 death · $170,000 · 57 kt wind · 20 events
- Storm Surge and Coastal Flood in California, November 15, 20201 death · 3 events
- Lakeshore Flood and High Wind in Michigan, November 15, 2020$6.7 million · 56 kt wind · 18 events
- Lakeshore Flood and Damaging Winds in New York, November 15 to 16, 2020$1.2 million · 60 kt wind · 49 events
- High Surf in Washington, November 15, 2020$5.0 million · 1 event
- Damaging Winds in Pennsylvania, November 15, 2020$1.0 million · 50 kt wind · 30 events
- Coastal Flood in Washington, November 15, 2020$2.0 million · 1 event
- Damaging Winds in Maryland, November 15, 2020$121,000 · 60 kt wind · 47 events
- Damaging Winds and High Wind in Massachusetts, November 15 to 16, 20201 injured · $56,000 · 56 kt wind · 41 events
- High Wind and Strong Wind in Kentucky, November 15, 20202 injured · $210,000 · 51 kt wind · 4 events
- Damaging Winds in Ohio, November 15, 2020$165,000 · 57 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923513, 923512, 923511.